Alert archive / North Dakota / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at May 22, 2018, 8:24 PM MDT for Adams County, North Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2018, 8:24 PM MDT (02:24 UTC)
- Expired
- May 23, 2018, 2:15 AM MDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Adams County, ND
The radar
The Bismarck radar (KBIS), 153 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 9:10 PM MDT | FLASH FLOOD | 2 N Haynes, ND | UPDATE REGARDING FLOODING ALONG HIGHWAY 12. WATER OVER THE ROAD EXTENDING FOR 2 MILES IN LENGTH...FROM 8 MILES TO 10 MILES EAST OF HETTINGER NEAR HAYNES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
871
WGUS53 KBIS 230224
FFWBIS
NDC001-230815-
/O.NEW.KBIS.FF.W.0001.180523T0224Z-180523T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
824 PM MDT TUE MAY 22 2018
The National Weather Service in Bismarck has issued a
* Flash Flood Warning for...
Southeastern Adams County in southwestern North Dakota...
* Until 215 AM MDT.
* At 820 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain just east of Hettinger along Highway 12, near the towns
of Haynes in North Dakota and White Butte in South Dakota.
Up to three inches of rain have already fallen. Additional heavy
rain is expected tonight. Law Enforcement in Hettinger reported
water over Highway 12, just east of highway mile marker 83.
* Some locations that will experience flooding include...
Haynes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it is
harder to recognize the dangers of flooding.
&&
LAT...LON 4595 10255 4603 10255 4613 10230 4595 10213
4594 10237
$$
HAMILTON3 follow-up statements
438
WGUS73 KBIS 230314
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
914 PM MDT TUE MAY 22 2018
NDC001-230815-
/O.CON.KBIS.FF.W.0001.000000T0000Z-180523T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams ND-
914 PM MDT TUE MAY 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MDT FOR
SOUTHEASTERN ADAMS COUNTY...
At 907 PM MDT, Doppler radar indicated redeveloping thunderstorms
producing heavy rain from Hettinger east along Highway 12, including
Hettinger and Haynes in North Dakota, and White Butte in South
Dakota. Estimates of up to three inches of rain have already fallen.
Additional heavy rain is expected tonight. Law Enforcement in
Hettinger reported water over Highway 12 for a length of 2 miles,
from about 8 miles east of Hettinger to 10 miles east of Hettinger.
This is near the town of Haynes.
Some locations that will experience flooding include...
Haynes, and highway 12 east of Hettinger. Local creeks and rivers
are likely full or near full capacity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it is
harder to recognize the dangers of flooding.
&&
LAT...LON 4595 10255 4603 10255 4613 10230 4595 10213
4594 10237
$$
VINING658
WGUS73 KBIS 230529
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
1129 PM MDT TUE MAY 22 2018
NDC001-230815-
/O.CON.KBIS.FF.W.0001.000000T0000Z-180523T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams ND-
1129 PM MDT TUE MAY 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MDT FOR
SOUTHEASTERN ADAMS COUNTY...
At 1122 PM MDT, emergency management reported U.S. Highway 12
remains closed from the intersection of North Dakota Highway 8 and
U.S. Highway 12, southeast to the South Dakota border. Law
enforcement from South Dakota and North Dakota are stopping
controlling traffic in the area. Heavy rain has ended but it is
unknown how long the Highway will remain flooded. Additional
thunderstorms are possible tonight and another round of
thunderstorms is expected Wednesday. Doppler radar estimated from
around three inches to over six inches of rain in this area.
Some locations that will experience flooding include...U.S. Highway
12 near the town Haynes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it is
harder to recognize the dangers of flooding.
&&
LAT...LON 4595 10255 4603 10255 4613 10230 4595 10213
4594 10237
$$
HAMILTON716
WGUS73 KBIS 230812
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
212 AM MDT WED MAY 23 2018
NDC001-230821-
/O.EXP.KBIS.FF.W.0001.000000T0000Z-180523T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams ND-
212 AM MDT WED MAY 23 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ADAMS COUNTY WILL EXPIRE
AT 215 AM MDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4595 10255 4603 10255 4613 10230 4595 10213
4594 10237
$$
ABELINGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at May 22, 2:56 PM MDT, 5 hours 28 minutes earlier.
Area forecast discussion, May 22, 2:56 PM MDT, 5 hours 28 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 356 PM CDT Tue May 22 2018 .SHORT TERM...(This evening through Wednesday night) Issued at 249 PM CDT Tue May 22 2018 Convective potential highlights the short term forecast. Two areas of potential convective initiation are possible late this afternoon across the southwest and south central. First across the Beach and Medora areas along a weak convergence line, and a second along a density gradient along the northern periphery of the cumulus field from near Bowman to Mandan/Bismarck, and Napoleon. This is evident in the GOES-East Day Cloud Phase Distinction RGB and Visible imagery through 2042 UTC showing towering cumulus with ice at cloud top. However, upper level forcing is rather weak, and sustained initiation would seem to be another hour or two off. SPC has maintained the marginal risk across the southwest and south central where MLCAPE around 900-1500 j/kg and deep layer shear of 25-30 kts supports an isolated severe threat through sunset. Additional, less intense convection is expected to develop across the northwest late this afternoon into the early evening where upper level forcing is greater, but, instability weaker. Thunderstorms may be sustained across the southwest through the overnight with a low level jet propagating into the northwest by early Wednesday morning. On Wednesday, widespread surface dewpoints in the upper 50s to mid 60s are forecast to be in place across much of western and central North Dakota ahead of a surface warm front that will propagate into southwest North Dakota late Wednesday afternoon. With the arrival of multiple impulses late Wednesday afternoon and through evening ahead of the upper low across Montana, convective initiation within the moisture axis ahead of the warm front appears to increase after 21 UTC. ML CAPE around 1500-2500 j/kg and deep veering wind profiles with 0-6km shear around 30kts oriented perpendicular to the moisture axis supports the potential for a discrete supercellular mode late Wednesday afternoon and into the early evening. All hazards are possible with the discrete convection including large hail to golfball size, damaging winds to 70 mph, and a tornado or two cannot be ruled out. Convection is likely to congeal as it propagates north through the late evening into the overnight. .LONG TERM...(Wednesday night through Tuesday) Issued at 249 PM CDT Tue May 22 2018 Convective potential Thursday, and warm temperatures Thursday and Friday highlight the extended forecast. An upper level low is forecast to propagate into central North Dakota by Thursday afternoon. The greatest instability axis may remain across the James River Valley Thursday afternoon to support possible strong to severe convection with dewpoints well into the 60s. The 12 UTC NAEFS depicts 850 mb mean temperature anomalies in the 90th percentiles and above Thursday and Friday across western and central North Dakota. With westerly winds, favored the warmer edge of the 12 UTC global suite. This would put highs in the mid to upper 80s Thursday, and the upper 80s to the lower 90s on Friday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 249 PM CDT Tue May 22 2018 Isolated to scattered rain showers and thunderstorms developing across the west and south central this afternoon, and continuing through the evening. Thunderstorms may continue across the southwest through the night. More widespread thunderstorms are expected Wednesday, especially during the late afternoon and evening, across most of western and central North Dakota. A few storms could be severe Wednesday. VFR conditions outside of rain showers and thunderstorms. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PA LONG TERM...PA AVIATION...PA
Hazardous weather outlook, May 22, 3:00 PM MDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 400 PM CDT Tue May 22 2018 NDZ004-005-012-013-023-025-037-048-232100- Bottineau-Rolette-McHenry-Pierce-Wells-Foster-Stutsman-La Moure- 400 PM CDT Tue May 22 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More widespread thunderstorms are possible Wednesday, especially during the late afternoon through the evening, across most of western and central North Dakota. Some storms could be severe. Large hail to golfball size, damaging winds to 70 mph, and a tornado or two are the primary threats. Locally heavy rain is also possible. The greatest risk for severe weather is along and south of North Dakota Highway 200. There is a chance of thunderstorms across northern North Dakota and the James River Valley on Thursday. A few storms could be strong to severe across the James River Valley. The chance of thunderstorms returns Sunday and Monday across western and central North Dakota. .SPOTTER INFORMATION STATEMENT... Weather spotter activation may be needed on Wednesday. NDZ001>003-009>011-017>022-031>036-040>047-050-051-232100- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- Logan-McIntosh-Dickey- 400 PM CDT Tue May 22 2018 /300 PM MDT Tue May 22 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible across western North Dakota late this afternoon and evening. Thunderstorms may continue across the southwest into the overnight. Scattered thunderstorms will enter central North Dakota by early this evening. A few storms could be strong across the southwest. The main hazards will be small hail, gusty winds, and dangerous lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More widespread thunderstorms are possible Wednesday, especially during the late afternoon through the evening, across most of western and central North Dakota. Some storms could be severe. Large hail to golfball size, damaging winds to 70 mph, and a tornado or two are the primary threats. Locally heavy rain is also possible. The greatest risk for severe weather is along and south of North Dakota Highway 200. There is a chance of thunderstorms across northern North Dakota and the James River Valley on Thursday. A few storms could be strong to severe across the James River Valley. The chance of thunderstorms returns Sunday and Monday across western and central North Dakota. .SPOTTER INFORMATION STATEMENT... Weather spotter activation may be needed this afternoon and evening, however, there is a greater chance on Wednesday. PA
In the hours before
Special weather statement, May 22, 7:08 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
808 PM CDT TUE MAY 22 2018
NDZ034-230145-
Morton ND-
808 PM CDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORTON COUNTY UNTIL
845 PM CDT...
At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fish Creek Dam, or 15 miles west of Mandan, moving northeast at 35
mph.
Wind gusts to 50 mph will be possible with this storm.
Locations impacted include...
Mandan, Fish Creek Dam, Judson, Sweet Briar Lake and Crown Butte
Lake.
LAT...LON 4673 10131 4682 10134 4698 10108 4698 10106
4678 10087 4670 10124
TIME...MOT...LOC 0108Z 240DEG 31KT 4679 10122
EDWARDSSpecial weather statement, May 22, 7:16 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
716 PM MDT TUE MAY 22 2018
NDZ044-230200-
Adams ND-
716 PM MDT TUE MAY 22 2018
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ADAMS COUNTY UNTIL
800 PM MDT...
At 713 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hettinger, moving northeast at 20 mph. Another strong storm was just
east of Haynes, also moving northeast at 20 mph. Storms continued to
develop this evening over eastern Adams County, affecting Hettinger,
Haynes, and east, mainly along highway 12 and highway 8. Heavy rain
and small hail are the main threats with these storms.
Half inch hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Hettinger and Haynes and North Lemmon.
Very heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4594 10271 4595 10272 4608 10273 4621 10238
4620 10200 4595 10200
TIME...MOT...LOC 0113Z 243DEG 16KT 4601 10259
VININGLocal storm report, May 22, 7:26 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
826 PM CDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 8 NNW HAYNES 46.09N 102.51W
05/22/2018 E1.00 INCH ADAMS ND PUBLIC
8-9 MILES NORTHEAST OF HETTINGER ALONG
HIGHWAY 8. ALSO HEAVY RAIN WITH DITCHES FULL
OF WATER.
&&
JVLocal storm report, May 22, 7:28 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 4 WNW CARSON 46.44N 101.64W
05/22/2018 E1.25 INCH GRANT ND PUBLIC
&&Special weather statement, May 22, 7:48 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
848 PM CDT TUE MAY 22 2018
NDZ034-230230-
Morton ND-
848 PM CDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MORTON COUNTY UNTIL 930
PM CDT...
At 848 PM CDT, Doppler radar was tracking a strong thunderstorm over
Almont, or 16 miles southeast of Glen Ullin, moving east at 15 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
New Salem, Almont, Fish Creek Dam and Judson.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4661 10130 4663 10130 4663 10160 4682 10160
4686 10114 4660 10114
TIME...MOT...LOC 0148Z 265DEG 13KT 4671 10152
EDWARDSSpecial weather statement, May 22, 7:59 PM MDT, 25 minutes before
Special Weather Statement National Weather Service Bismarck ND 759 PM MDT TUE MAY 22 2018 NDZ044-230245- Adams ND- 759 PM MDT TUE MAY 22 2018 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ADAMS COUNTY UNTIL 845 PM MDT... At 756 PM MDT, Doppler radar was tracking a strong thunderstorm near White Butte, or 6 miles west of Lemmon, moving east at 10 mph. Storms continued to develop in eastern Adams County, especially along highway 12 near and east of Hettinger. Half inch hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Hettinger, Haynes, White Butte and North Lemmon. Very heavy rainfall is also occurring with these slow moving storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4595 10266 4620 10251 4620 10200 4595 10200 TIME...MOT...LOC 0156Z 278DEG 8KT 4596 10229 VINING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 6:00 PM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 60 min |
| May 22, 6:14 PM MDT | Special Weather Statement | BIS | Hettinger | 46 min |
| May 22, 6:16 PM MDT | Special Weather Statement | BIS | Oliver | 44 min |
| May 22, 6:17 PM MDT | Special Weather Statement | BIS | Morton | 43 min |
| May 22, 6:22 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 53 min |
| May 22, 6:39 PM MDT | Special Weather Statement | BIS | Logan | 51 min |
| May 22, 6:49 PM MDT | Special Weather Statement | BIS | Mercer | 41 min |
| May 22, 7:05 PM MDT | Special Weather Statement | BIS | Oliver | 40 min |
| May 22, 7:08 PM MDT | Special Weather Statement | BIS | Morton | 37 min |
| May 22, 7:12 PM MDT | Severe Thunderstorm Warning | BIS | Oliver | 31 min |
| May 22, 7:16 PM MDT | Special Weather Statement | BIS | Adams | 44 min |
| May 22, 7:48 PM MDT | Special Weather Statement | BIS | Morton | 42 min |
| May 22, 7:59 PM MDT | Special Weather Statement | BIS | Adams | 46 min |
| May 22, 8:47 PM MDT | Special Weather Statement | BIS | Adams | 58 min |
| May 22, 11:08 PM MDT | Special Weather Statement | BIS | Hettinger | 37 min |
| May 22, 11:27 PM MDT | Special Weather Statement | BIS | Adams | 48 min |
| May 23, 11:27 AM MDT | Special Weather Statement | BIS | Divide | 48 min |
Nearby
Flash Flood Warnings in North Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.